Flood, Franklin
- When
- February 22, 6:00 PM CST to February 28, 11:59 PM CST
- Where
- Franklin forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.992, -88.924 (the zone’s center; the record gives no point)
Minor flooding of the Big Muddy River occurred. Low-lying woods and fields near the river were flooded.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Minor flooding of the Big Muddy River occurred. Low-lying woods and fields near the river were flooded. The river crested less than a foot above flood stage at Plumfield on Feb. 24. At Murphysboro, where flood stage is 16 feet, the crest of 21.3 feet occurred on Feb. 26.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 22, 1:30 PM CST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 130 PM CST SAT FEB 22 2003 THREE DISTINCT SYSTEMS TO CONTEND WITH DURING THE NEXT 5 DAYS...AND POSSIBLY ANOTHER ONE NEXT WEEKEND. ALL THREE POSE MESSY PROBLEMS OF TIMING...PRECIP TYPE...AND PRECIP AMOUNTS. IN GENERAL...IT APPEARS THE UNSEASONABLY COLD AND UNSETTLED PATTERN THAT HAS PLAGUED THE REGION THIS WINTER WILL REMAIN INTACT THE REST OF THE MONTH. FIRST SYSTEM IS MORE OF A NOWCAST PROBLEM FOR THIS EVENING. FAIRLY DEEP /986 MB/ SURFACE LOW LOCATED BETWEEN LEX AND BWG AT 18Z. NORTHERLY LOW LEVEL FLOW KEEPING TEMPS NEARLY STEADY IN THE MID TO UPPER 30S THIS AFTERNOON. HAD REPORTS OF SOME WET SNOW MIXED IN AT DEXTER MISSOURI AND COBDEN ILLINOIS SINCE NOON. TRANSITION TO ALL SNOW APPEARS DOUBTFUL SINCE SURFACE OBS AS FAR NW AS UNO/STL/LWV ARE STILL MIXED WITH RAIN. ANY SNOW SHOULD BE INCONSEQUENTIAL AS SURFACE TEMPS REMAIN ABOVE FREEZING THIS EVENING. ON THE HYDRO SIDE... RAINFALL HAS DIMINISHED IN AREAL COVERAGE AND INTENSITY...SO THE FLOOD WATCH WILL BE DISCONTINUED WITH THE 330 PM ZONE PACKAGE. RAINFALL AMOUNTS HAVE FALLEN SOMEWHAT SHORT OF FFG. PRECIP WILL END ENTIRELY BY AROUND MIDNIGHT AS THE SYSTEM MOVES STEADILY NORTHEAST. COLD AIR ADVECTION IN THE WAKE OF THE DEPARTING SYSTEM WILL SET THE STAGE FOR A MARGINALLY HEAVY SNOW EVENT NORTH OF A POF/OWB LINE SUNDAY AFTERNOON AND EVENING. AVN/ETA ARE IN GOOD AGREEMENT ON MOST ASPECTS OF THIS EVENT. SURFACE LOW TRACK WILL BE NEAR A LITTLE ROCK TO MEMPHIS TO BOWLING GREEN LINE. 500 MB SHORTWAVE WILL BE A FAST MOVING...COMPACT SYSTEM. SUFFICIENT MOISTURE WILL BE AVAILABLE FOR A SHORT PERIOD OF HEAVY SNOW WITH THIS SYSTEM IN THE NORTH. COULD SEE SEVERAL INCHES FALL IN SEVERAL HOURS...ESPECIALLY IN THE HILLIER TERRAIN NORTH OF POF. AVN MOS GUIDANCE AND ETA MODEL SOUNDINGS INDICATE SURFACE TEMPS WILL BE NEAR OR SLIGHTLY ABOVE FREEZING... RESULTING IN A HEAVY WET ACCUMULATION MAINLY ON GRASSY AREAS. AVN/ETA QPF SHOWS SWATH OF QUARTER TO HALF INCH LIQUID EQUIVALENT ACROSS SRN ILLINOIS/SW INDIANA/PARTS OF SE MO. ETA MODEL SOUNDINGS INDICATE THE BOUNDARY LAYER WILL BE TOO WARM TO SUPPORT WARNING CRITERIA SNOWFALL IN SOUTHERN KENTUCKY...EXTREME SE MISSOURI...AND FAR SRN ILLINOIS. THE END OF THE PRECIP SUNDAY NIGHT WILL AGAIN BE SHORT LIVED AS THE MODELS POINT TO A PROLONGED OVERRUNNING EVENT TUESDAY THROUGH WEDNESDAY. COLD SURFACE HIGH PRESSURE WILL BUILD EASTWARD ACROSS THE MIDWEST AND GREAT LAKES REGION BY TUESDAY. A SHALLOW NORTHEAST FLOW OF COLD AIR WILL BE OVERRIDDEN BY DEEP SOUTHWEST FLOW. SINCE DYNAMIC SUPPORT WILL BE WEAK GIVEN THE FLAT UPPER LEVEL FLOW...ANY PRECIP AMOUNTS TUESDAY AND TUESDAY NIGHT SHOULD BE LIGHT. ETA BRINGS PRECIP IN ON TUESDAY...WHILE THE AVN IS ABOUT 12 HOURS SLOWER. ETA MODEL SOUNDINGS INDICATE WHATEVER PRECIP OCCURS TUESDAY WOULD BE SNOW. MID LEVEL WARMING SHOULD RESULT IN MORE OF A SLEET/FREEZING RAIN SITUATION TUESDAY NIGHT...THEN EVENTUALLY RAIN BY WEDNESDAY NIGHT. FOR DAYS 6 AND 7...PATTERN REMAINS COLD AND UNSETTLED AS THE ACTIVE SOUTHERN BRANCH OF THE JET STAYS TO OUR SOUTH. COORDINATION WITH LSX/ILX. .PAH...WINTER STORM WATCH FOR SUNDAY AFTERNOON AND NIGHT MAINLY NORTH OF A LINE FROM POPLAR BLUFF TO CAPE GIRARDEAU TO OWENSBORO. MY
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-231100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 500 AM CST SAT FEB 22 2003 ...FLOOD WATCH THROUGH 6 PM CST THIS EVENING FOR MOST AREAS ALONG AND SOUTH OF THE OHIO RIVER... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT WIDESPREAD RAIN...HEAVY AT TIMES...MAY AGGRAVATE THE FLOODING SITUATION ALONG AND SOUTH OF THE OHIO RIVER TODAY. FOR MORE INFORMATION REGARDING THE FLOODING POTENTIAL...PLEASE REFER TO THE NATIONAL WEATHER SERVICE FLOOD STATEMENT UNDER THE PRODUCT HEADER /SDFFLSPAH/. IN ADDITION...THE RAIN IS EXPECTED TO MIX WITH OR CHANGE OVER TO SNOW BEFORE IT ENDS ACROSS MUCH OF THE AREA LATE THIS AFTERNOON AND THIS EVENING. UP TO ONE INCH OF ACCUMULATION WILL BE POSSIBLE...MAINLY ON GRASSY SURFACES ACROSS THE NORTHERN HALF OF THE QUAD STATE...INCLUDING THE EVANSVILLE AREA. IF TEMPERATURES FALL FASTER THAN CURRENTLY FORECAST...IT IS POSSIBLE THAT UP TO TWO INCHES OF SNOW MAY OCCUR IN THE EVANSVILLE TRI STATE AREA. FARTHER SOUTH...LITTLE OR NO SNOW ACCUMULATION IS EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ACCUMULATING SNOWS WILL RETURN TO MUCH OF THE AREA ON SUNDAY...AS ANOTHER STORM SYSTEM MOVES THROUGH THE REGION. THIS SYSTEM IS EXPECTED TO BE COLD ENOUGH TO PRODUCE SEVERAL INCHES OF SNOW ACROSS THE NORTHERN HALF OF THE QUAD STATE. IF THIS FORECAST TREND CONTINUES...A WINTER STORM WATCH OR WARNING MAY BE ISSUED LATER TODAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF LOCALLY HEAVY RAINFALL AND ANY OBSERVED FLOODING THROUGH THIS EVENING. DRS
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341090, 5341091.